Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Goodland, KS

June 28, 2003Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 28, 2003, 6:03 PM MDT for Yuma County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 6:03 PM MDT (00:03 UTC)
Expired
Jun 28, 2003, 7:00 PM MDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 3:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3565 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS53 KGLD 290003
SVRGLD
COC125-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 700 PM MDT

* AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF ABARR...OR ABOUT 17 
  MILES SOUTH OF YUMA...MOVING SOUTHEAST AT 10 MPH. A SECOND SEVERE 
  THUNDERSTORM WAS 4 MILES NORTH OF WAUNETA...MOVING NORTHEAST AT 25 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEARTSTRONG...WAUNETA AT 615 PM MDT
  ALVIN AT 645 PM MDT
  JOES AT 650 PM MDT
  WRAY AT 655 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...BEECHER ISLAND...BONNY
RESERVOIR...CLARKVILLE...ECKLEY...HALE...IDALIA...KIRK...LAIRD...
VERNON AND YUMA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 4041 10278 3960 10279 3958 10208 4043 10207

STASSER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:06 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 28, 2:06 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT SAT JUN 28 2003

TONIGHT...CENTRAL PLAINS ON THE SOUTHERN FRINGE OF NORTHWESTERLY
FLOW ALOFT. DISTURBANCE AT 18Z OVER NORTHERN IDAHO DIVING
SOUTHEAST...AND WILL SPREAD UPPER LEVEL DIVERGENCE OVER THE ENTIRE
FORECAST AREA BETWEEN 00Z AND 06Z. STRONG VORTICITY MAXIMUM FORECAST
TO DEVELOP BY ALL SHORT TERM MODELS OVER EASTERN COLORADO AND BE
LOCATED NEAR THE KANSAS/COLORADO BORDER AT 06Z (NGM A TAD FASTER).
NOCTURNAL LOW LEVEL JET WILL DEVELOP DURING THIS TIME WITH WARM
ADVECTION MAXIMIZED ALONG AND NORTH OF A SURFACE BOUNDARY WHICH WILL
LIE GENERALLY ALONG I-70. THUNDERSTORM COMPLEX/MCS EXPECTED TO
DEVELOP OVER NEBRASKA PANHANDLE AND MOVE INTO THE UNSTABLE
ENVIRONMENT OF THE NORTHERN/EASTERN FORECAST AREA...WHERE BULK SHEAR
VALUES OF 40 TO 50 KTS AND CAPE AXIS OF 1500-2500 J/KG WILL
COINCIDE. WILL USE A YUMA TO COLBY TO GOVE LINE AS DIVISION BETWEEN
CATEGORICAL/LIKELY POPS. THERE EXISTS A THREAT OF LOCALLY HEAVY
RAINFALL...SCATTERED 1 TO 2 INCHES AND LOCALLY UP TO 3...ALL ZONES
BUT COLORADO PER EXCESSIVE RAINFALL DISCUSSION AND PRECIPITABLE
WATERS. AFTER 06Z...VORTICITY MAXIMUM WILL MOVE STEADILY
EASTWARD...WITH LIFT MAXIMIZED IN THE EAST AND DIMINISHING IN THE
WEST. LIKE THE ETA KAIN-FRITSCH UPDRAFT STRENGTH GRAPHICS DEPICTION
FOR EVOLUTION/LOCATION OF CONVECTION DURING THIS TIME.

SUNDAY...AT 12Z SHORTWAVE AXIS WILL LIE FROM HOLDREGE NEBRASKA TO
HILL CITY TO GARDEN CITY...WITH LIFT/PRECIPITATION ONGOING EAST OF
THE AXIS. MORNING POP GRADIENT IS DEPICTED ACCORDINGLY. ATTENTION
THEN TURNS TO THE AFTERNOON AND EVENING. OUTFLOW BOUNDARIES SHOULD
BE LINGERING ACROSS THE AREA FROM OVERNIGHT MCS. EASTERLY UPSLOPE
SURFACE WINDS WILL ADVECT MOISTURE INTO THE REGION. HOWEVER...LATEST
MODEL FORECASTS OF 700-500 MB LAPSE RATES ARE MARGINAL AT
BEST...WITH ETA 6.5C/KM LINE JUST CLIPPING FAR WESTERN ZONES AND GFS
JUST A LITTLE STEEPER AND FURTHER WEST. ETA KAIN-FRITSCH UPDRAFT
GRAPHICS DEPICT CONVECTION SLIPPING FROM NORTHEAST TO SOUTHWEST
ACROSS THE FORECAST AREA 18Z-21Z...THEN OUT OF THE AREA BY
00Z...MOST LIKELY ALONG AN OUTFLOW BOUNDARY. CURRENT FORECAST
DEPICTS THIS WELL AND ONLY MINOR ADJUSTMENTS REQUIRED. ONLY OTHER
CONCERN WOULD BE FOR AFTERNOON CONVECTION MIGRATING OFF THE FRONT
RANGE INTO COLORADO COUNTIES SUNDAY EVENING...BUT 0-6KM MEAN
WIND/STORM MOTION WILL BE GENERALLY SOUTH SOUTHEAST...AND SEEMS
UNLIKELY STORMS WILL MAKE IT THIS FAR EAST.

MONDAY/TUESDAY...UPPER HEIGHTS BUILD FROM THE SOUTHWEST. ON
MONDAY...AXIS OF POSITIVE 700 MB DEW POINTS/MOISTURE WILL BE IN
PLACE OVER EASTERN COLORADO WITH SOUTHEAST UPSLOPE WINDS AT THE
SURFACE. 700 MB TEMPERATURES ARE NOT PROHIBITIVELY LOW (7 TO 10C)
AND 700-500 MB LAPSE RATES ARE GREATER THAN 7C/KM...SO WILL INSERT
SLIGHT CHANCE FOR AFTERNOON/EVENING THUNDER MIGRATING INTO COLORADO
COUNTIES. LOW/MID LEVELS DRY OUT CONSIDERABLY ON TUESDAY AND 700 MB
TEMPERATURES RISE TO 16C. WILL LEAVE THIS DAY DRY AND HOT.

EXTENDED (WEDNESDAY THROUGH SATURDAY)...STRONG 590-595 DAM ANTICYCLONE AT
500 MB CENTERED OVER THE FOUR CORNERS WILL MOVE LITTLE DURING THE
EXTENDED AND BE THE DOMINANT FEATURE. MAIN FORECAST PROBLEM FOR
PRECIPITATION CHANCES WILL BE TO IDENTIFY SUBTLE SHORTWAVES EMBEDDED
IN JET ON THE NORTHERN PERIPHERY OF THE RIDGE AND CAP STRENGTH IN
SUPPRESSING CONVECTIVE INITIATION. CAP WILL BE TOO STRONG ON
WEDNESDAY...BUT ON THURSDAY GFS FORECASTS A MODEST RISE IN 700 MB
DEW POINTS AND SLIGHT COOLING OF 700 MB TEMPERATURES. FORECAST AREA
WILL BE IN RIGHT ENTRANCE REGION OF JET/SHORTWAVE AT 500 MB GRAZING
THE NORTHERN ZONES/AND SURFACE BOUNDARY SAGGING SOUTH...SO MENTION
OF SLIGHT CHANCE STILL SEEMS WARRANTED. ON FRIDAY THE MOISTURE AXIS
BACKS UP AND IS ORIENTED ALONG THE KANSAS/COLORADO BORDER. UPSLOPE
SURFACE REGIME WILL BE IN PLACE AND ANOTHER SHORTWAVE ROTATES AROUND
DESERT SOUTHWEST ANTICYCLONE. CAP LOOKS STRONGER THAN ON
THURSDAY...AND GIVEN THIS UNCERTAINTY WILL LEAVE DRY FOR NOW. AS
UPSLOPE FLOW CONTINUES INTO SATURDAY 700 MB MOISTURE INCREASES
FURTHER. UPPER RIDGE APPEARS TO RETREAT SOMEWHAT...BUT AGAIN
QUESTION OVER CAP STRENGTH WITH 700 MB TEMPERATURES FORECAST TO BE
14 TO 16C. WILL WITHHOLD MENTION OF THUNDER FOR NOW. TEMPERATURE
TRENDS LOOK ON TRACK WITH ABOVE NORMAL EXPECTED THROUGHOUT THE
PERIOD BASED ON 850 TEMPERATURE FORECASTS.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 28, 10:45 AM MDT, 7 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SURFACE BOUNDARY WILL BECOME DRAPED OVER EASTERN COLORADO INTO
WEST CENTRAL KANSAS. THE BOUNDARY WILL BE ALONG A LINE ROUGHLY FROM
GOVE TO GOODLAND TO YUMA COLORADO. THE AIR MASS NEAR THIS BOUNDARY
WILL BE MOIST AND UNSTABLE AS EASTERLY UPSLOPE WINDS INCREASE. A
WEAK UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA THIS AFTERNOON.
AS A RESULT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THIS BOUNDARY AFTER 1 PM MDT (2 PM CDT)...AND THEN MOVE TO THE
SOUTHEAST AT 20 TO 30 MPH. THE MAIN THREATS FROM THIS ACTIVITY WILL
BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...SOME THUNDERSTORMS ALONG
THE BOUNDARY COULD PRODUCE AN ISOLATED TORNADO. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE.

THEN NEAR OR AFTER DARK...A LARGE COMPLEX OF THUNDERSTORMS WILL MOVE
INTO AND THROUGH THE AREA FROM THE NORTHWEST. SOME OF THESE
THUNDERSTORMS WILL ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS.
HOWEVER...THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL THAT
COULD CAUSE FLOODING...ESPECIALLY IN LOCATIONS THAT RECEIVED VERY
HEAVY RAINFALL LAST NIGHT. ONE TO TWO INCHES OF RAINFALL COULD OCCUR
OVER A LARGE PORTION OF THE AREA. HOWEVER...ISOLATED AMOUNTS OF TWO
TO THREE INCHES WILL NOT BE OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL LEAVE THE NORTON AND GRAHAM COUNTY AREAS LATE
SUNDAY MORNING WITH A THREAT OF LOCALLY HEAVY RAIN CONTINUING OVER
THAT AREA. BY MID TO LATE AFTERNOON ANOTHER ROUND OF THUNDERSTORMS
IS EXPECTED...MAINLY ALONG AND WEST OF A LINE FROM WRAY COLORADO
SOUTHEAST TO RUSSELL SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREAT AT THIS TIME. AS THESE THUNDERSTORMS END
SUNDAY NIGHT A DRYING AND WARMING TREND IS IN STORE FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON ALONG AND SOUTH OF
A LINE FROM GOVE TO GOODLAND TO YUMA COLORADO. SPOTTER ACTIVATION
WILL THEN BE LIKELY OVER THE ENTIRE AREA TONIGHT.

BULLER

In the hours before

Special weather statement, Jun 28, 4:03 PM MDT, 2 hours before
COZ090>092-KSZ001-013-027-041-042-NEZ079-290300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT JUN 28 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EARLY
EVENING ALONG AND WEST OF A LINE FROM BENKELMAN NEBRASKA TO LEOTI
KANSAS UNTIL 9 PM MDT (10 PM CDT)...

AS AN UPPER LEVEL DISTURBANCE APPROACHES THE TRI STATE REGION FROM THE
NORTHWEST NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
WESTERN PORTION OF THE AREA. SOME OF THE THUNDERSTORMS WILL BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. IN
ADDITION...THE ATMOSPHERE IS VERY MOIST AND LOCALLY HEAVY RAINFALL
OF UP TO 3 INCHES COULD OCCUR IN A SHORT AMOUNT OF TIME...CREATING
THE POTENTIAL FOR FLASH FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:59 PM MDTSevere Thunderstorm WarningGLDYuma61 min
Jun 28, 7:26 PM MDTSevere Thunderstorm WarningGLDKit Carson64 min
Jun 28, 7:28 PM MDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 28, 7:58 PM MDTSevere Thunderstorm WarningGLDYuma62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.